Alert archive / Hawaii / Special Marine Warnings in 2012

Special Marine Warning 21, NWS Honolulu, HI

March 4, 2012

NWS Honolulu, HI issued this special marine warning at Mar 4, 2012, 2:38 PM HST. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2012, 2:38 PM HST (00:38 UTC)
Expired
Mar 4, 2012, 4:30 PM HST
In force
112 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

The radar

The South Kauai radar (PHKI), 110 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WHHW50 PHFO 050038
SMWHFO
PHZ113-050230-
/O.NEW.PHFO.MA.W.0021.120305T0038Z-120305T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
238 PM HST SUN MAR 4 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  KAUAI CHANNEL

* UNTIL 430 PM HST

* AT 237 PM HST...RADAR SHOWED A THUNDERSTORM PRODUCING STRONG 
  WINDS...34 KNOTS OR GREATER...AND POSSIBLY WATERSPOUTS...OVER THE 
  KAUAI CHANNEL...OR ABOUT 21 NM SOUTHWEST OF FAD BUOY CO...MOVING 
  SOUTHEAST AT 5 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...LOCALLY HIGHER SEAS...DANGEROUS
LIGHTNING...AND REDUCED VISIBILITY IN HEAVY RAIN. SEEK SAFE HARBOR
IMMEDIATELY...UNTIL THIS STORM PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN SMALL BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE
HARBOR IMMEDIATELY.

&&

LAT...LON 2143 15841 2125 15859 2111 15878 2112 15880
      2148 15895 2161 15876
TIME...MOT...LOC 0037Z 309DEG 7KT 2138 15876

$$

BIRCHARD
1 follow-up statement
658 
FZHW70 PHFO 050227
MWSHFO

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
427 PM HST SUN MAR 4 2012

PHZ113-050237-
/O.EXP.PHFO.MA.W.0021.000000T0000Z-120305T0230Z/
KAUAI CHANNEL-
427 PM HST SUN MAR 4 2012

...SPECIAL MARINE WARNING EXPIRES AT 430 PM HST...

THE AFFECTED AREA...
KAUAI CHANNEL.

THE STORMS THAT PROMPTED THE SPECIAL MARINE WARNING HAVE WEAKENED.
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 2143 15841 2125 15859 2111 15878 2112 15880
      2148 15895 2161 15876

$$
BRENCHLEY

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this special marine warning went out at Mar 4, 10:00 AM HST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 4, 10:00 AM HST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN MAR 4 2012

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE TODAY THROUGH TUESDAY...ESPECIALLY
ACROSS THE WESTERN HALF OF THE STATE. TRADE WINDS WILL INCREASE AND
BECOME STRONG TONIGHT AND MONDAY NEAR KAUAI...WHILE MUCH LIGHTER
WINDS CONTINUE OVER REST OF THE STATE. STRONG TRADE WINDS ARE
EXPECTED TO SPREAD ACROSS THE ENTIRE STATE DURING THE LATER PART OF
THE WEEK AS A STRONG SURFACE HIGH MOVES TO FAR NORTH NORTHEAST OF
THE ISLANDS.

&&

.DISCUSSION...
A VERY WET AND ACTIVE WEATHER PATTERN CONTINUES TO SET UP ACROSS THE
WESTERN PORTION OF THE FORECAST AREA WHERE A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH EARLY MONDAY MORNING. QUIETER WEATHER NOW
FOUND OVER THE BIG ISLAND AND AROUND MAUI WILL BECOME A BIT MORE
ACTIVE WITH PLENTY OF SUNSHINE FIRING UP CONVECTION IN LEEWARD AND
INTERIOR AREAS.

WATER VAPOR IMAGERY SHOWS A STRONG UPPER LEVEL JET AND ASSOCIATE
VORT MAX EJECTING EAST AND NORTHEASTWARD AROUND THE LARGE TROUGH
CARVING OUT NEAR 170W. RESULTING LARGE SCALE LIFT THROUGH THE
ATMOSPHERE ALREADY MANIFESTING ITSELF WITH COOLING CLOUD TOPS
ACROSS THE REGION BETWEEN 165W AND THE KAUAI CHANNEL. THIS AREA OF
LIFT WILL DRIFT EAST AND NORTHEAST AND HELP FUEL AFTERNOON AND
EVENING CONVECTION ACROSS KAUAI AND OAHU. THE HEAVIEST RAINFALL
WILL BE IN AREAS WHERE LOW LEVEL CONVERGENCE SETS UP
STRONGEST...ALONG MOUNTAINS AND ANY SEABREEZE OR OUTFLOW BOUNDARY
CONVERGENCE AREAS. THE FRONTAL BOUNDARY NOW AROUND 150 MILES
NORTHWEST OF KAUAI...WILL MOVE JUST NORTH OF KAUAI TONIGHT AND THIS
WILL SERVE AS ANOTHER FOCUS FOR PERSISTENT SHOWERS WITH HEAVY
RAINFALL. THE EASTERN HALF OF THE STATE WILL HAVE ENOUGH
MOISTURE AND INSTABILITY FOR SHOWERS TO POP...ESPECIALLY LEEWARD AND
INTERIOR SECTIONS IN THE AFTERNOON...BUT THE UPPER LEVEL DYNAMICS
ARE LESS CONDUCIVE TO PRODUCING SUSTAINED HEAVY SHOWERS. THERE WILL
ALSO BE A THREAT OF ISOLATED THUNDERSTORMS FOR MAUI COUNTY AND THE
BIG ISLAND. THE WINTER WEATHER ADVISORY REMAINS IN EFFECT TODAY DUE
TO THE EXPECTED ADDITIONAL SNOWFALL ABOVE 11000 FEET ON THE BIG
ISLAND SUMMITS.

THE THREAT OF HEAVY RAINFALL FOR KAUAI AND OAHU MAY CONTINUE MONDAY
AND TUESDAY AS WELL AS THIS COMPLEX WEATHER PATTERN CONTINUES ACROSS
THE STATE. 12Z GFS INDICATES THAT LOW LEVEL CONVERGENCE INCREASES
MONDAY OVER KAUAI AND OAHU AS A WEAK SURFACE LOW SPINS UP ALONG THE
FRONTAL BOUNDARY AND MOVES FROM NEAR KAUAI ACROSS THE KAUAI
CHANNEL. THIS FEATURE HELPS STALL THE FRONT NORTH OF OAHU AND
PRODUCES LIGHT SOUTHERLY WINDS MONDAY NIGHT FROM OAHU TO NEAR BIG
ISLAND. THE LOW SPINS OFF TO THE NORTHEAST OF OAHU
TUESDAY...ALLOWING NORTHEAST WINDS TO SAG SOUTHWARDS OVER OAHU. THE
OLDER MODEL RUNS FROM GFS SHOW SIMILAR EVOLUTION...WITH 12Z EC NOT
AS WELL DEFINED AS THE GFS AS IS TYPICAL WITH THESE CONVECTIVELY
DRIVEN SCENARIOS. APPEARS THAT FLASH FLOOD WATCH MAY NEED TO BE
EXTENDED FOR KAUAI AND OAHU AS THIS WILL PRODUCE WIDESPREAD SHOWERS
AND HEAVY RAIN THREAT INTO LATE MONDAY AND POSSIBLY INTO EARLY
TUESDAY.  IN ADDITION...STRONG WESTERLY WINDS WILL LIKELY DEVELOP
OVER THE SUMMITS OF THE BIG ISLAND MONDAY NIGHT INTO TUESDAY AND
THIS WILL LIKELY REQUIRE AT LEAST A WIND ADVISORY AT SOME POINT.

THE SHOWERS WILL DECREASE IN COVERAGE AND INTENSITY MIDWEEK AS THE
AIRMASS STABILIZES AND MODERATE TO FRESH TRADES FILL IN ACROSS THE
STATE. A NEW HIGH BUILDS FAR TO THE NORTH NORTHWEST OF THE STATE BY
THE END OF THE WEEK RESULTING IN STRONG AND GUSTY TRADES WITH
SHOWERS CROSSING WINDWARD AND MAUKA AREAS INTO ADJACENT LEEWARD
SECTIONS OF THE SMALLER ISLANDS AS WELL.

&&

.AVIATION...
AN AIRMET IS POSTED FOR MOUNTAIN OBSCURATION OVER KAUAI OAHU AND THE
BIG ISLAND DUE TO LOW CLOUDS AND SHRA. AN AIRMET IS ALSO POSTED FOR
ICING IN THE VICINITY OF KAUAI OAHU AND THE BIG ISLAND BETWEEN 12000
FEET AND 18000 FEET.

THUNDERSTORMS HAVE BEEN PULSING OVER AND AROUND THE STATE WITH CLOUD
TOPS UP TO AROUND 35000 FEET.

&&

.MARINE...
A HIGH SURF ADVISORY CONTINUES FOR THE NORTH AND WEST OF THE SMALLER
ISLANDS TODAY AS THE LARGE NORTHWEST SWELL ROLLS IN. THIS SWELL
WILL MAINTAIN ITS HEIGHTS EVEN AS THE PERIOD DROPS SLIGHTLY TONIGHT
INTO TUESDAY WHILE TURNING MORE NORTH. THIS NNE SWELL WILL BRING
WARNING LEVEL SURF AND LOCALIZED COASTAL FLOODING TO THE E FACING
SHORES...WITH ADVISORY LEVEL SURF PERSISTING ALONG N FACING SHORES
MONDAY AND TUESDAY. THIS HAZARDOUS SURF EPISODE IS EXPECTED TO
CONTINUE THROUGH THE MIDDLE OF THE WEEK.

THE BUILDING OF SEAS AND SWELL HAS NECESSITATED AN EXPANSION OF THE
SMALL CRAFT ADVISORY TO MUCH OF THE WATERS AROUND OAHU AS WELL AS
WINDWARD MAUI AND THE BIG ISLAND...AND ADJACENT SECTIONS OF THE
PAILOLO AND ALENUIHAHA COASTAL WATER ZONES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM HST MONDAY FOR OAHU...KAUAI AND NIIHAU.

WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS UNTIL 6 PM HST THIS
EVENING.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR EXPOSED WEST
FACING SHORES OF OAHU.

HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR EXPOSED NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI AND NORTH FACING SHORES OF OAHU
MOLOKAI AND MAUI.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR THE COASTAL WATERS
SURROUNDING KAUAI AND OAHU...WINDWARD WATERS OF MAUI AND THE BIG
ISLAND...AND THE PAILOLO AND ALENUIHAHA CHANNELS.

&&

BRENCHLEY/BURKE

In the hours before

Local storm report, Mar 4, 10:04 AM HST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1004 AM HST SUN MAR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      KOLOA                   21.91N 159.46W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            ROUGHLY 12 RESIDENTS WERE DISPLACED FROM THEIR HOMES
            ALONG WAILANI ROAD AND ALOHA PLACE.

0900 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY IN THE VICINITY OF THE HANALEI BRIDGE
            CLOSED.

0900 AM     FLASH FLOOD      KILAUEA                 22.21N 159.41W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            SOUTHBOUND LANE OF KALIHIWAI BRIDGE CLOSED.

0900 AM     FLASH FLOOD      KAPAA                   22.10N 159.35W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            HAUAALA ROAD IN THE VICINITY OF THE KEAPANA BRIDGE
            CLOSED.

0900 AM     FLASH FLOOD      KOLOA                   21.91N 159.46W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            WELIWELI ROAD NEAR THE ALA KINOIKI JUNCTION IN KOLOA
            CLOSED.

0900 AM     FLASH FLOOD      KOLOA                   21.91N 159.46W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            WAILANI AND WAILAAU ROADS CLOSED.

0900 AM     FLASH FLOOD      LIHUE                   21.98N 159.35W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            POWER OUTAGES REPORTED.

0900 AM     FLASH FLOOD      WAILUA                  22.06N 159.34W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            POWER OUTAGES REPORTED.

&&

ELUTUMCM
Local storm report, Mar 4, 12:26 PM HST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1226 PM HST SUN MAR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      HAENA                   22.22N 159.57W
03/04/2012                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            KUHIO HWY CLOSED NEAR HAENA BEACH PARK DUE TO FLOODING

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:58 PM HSTWind AdvisoryHFOHawaii, Kauai, Kalawao3 days
Mar 4, 3:05 PM HSTHigh Surf WarningHFOHonolulu, Kalawao66 hr
Mar 4, 6:10 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 4, 8:48 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 4, 11:34 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 5, 2:25 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 5, 3:27 AM HSTFlash Flood WarningHFOHonolulu8 hr
Mar 5, 9:25 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 5, 9:32 AM HSTSpecial Marine WarningHFO118 min
Mar 5, 9:44 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 5, 10:16 AM HSTSpecial Marine WarningHFO119 min
Mar 5, 11:27 AM HSTSpecial Marine WarningHFO2 hr
Mar 5, 11:33 AM HSTSpecial Marine WarningHFO117 min
Mar 5, 11:58 AM HSTSpecial Marine WarningHFO32 min
Mar 5, 1:00 PM HSTGale WarningHFO15 hr
Mar 5, 1:27 PM HSTSpecial Marine WarningHFO73 min

Nearby

Special Marine Warnings in Hawaii, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.